Louisiana, 2015

Drought in Louisiana, September 8 to 30, 2015

September 8 to 30, 2015 · NWS JAN · 1 event in 1 county or zone

Very dry conditions occurred over Northeast Louisiana during the summer months with severe drought conditions developing over the area by September.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$200,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Very dry conditions occurred over Northeast Louisiana during the summer months with severe drought conditions developing over the area by September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 7, 8:17 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Sep 7, 8:17 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
917 PM CDT MON SEP 7 2015

.UPDATE...SHOWER ACTIVITY HAS DISSIPATED...WITH MOSTLY CLEAR TO
PARTLY CLOUDY SKIES EXPECTED FOR THE REMAINDER OF THE NIGHT. THE
CURRENT FORECAST IS ON TRACK...WITH NO ADJUSTMENTS NEEDED. /27/

&&

.AVIATION...AFTERNOON SHRA HAS DISSIPATED AND MOSTLY VFR CONDITIONS
WILL OCCUR THIS EVENING INTO TONIGHT. SOME PATCHY LIGHT FOG WILL
AGAIN BE POSSIBLE FOR A COUPLE OF HOURS JUST BEFORE AND AROUND
DAYBREAK TUESDAY. THIS COULD REDUCE VIS TO MVFR CATEGORY AT A FEW
SITES. THIS WILL DISSIPATE QUICKLY WITH DAYBREAK AND VFR CONDITIONS
WILL RESUME. /28/

&&

.PREV DISCUSSION... /ISSUED 415 PM CDT MON SEP 7 2015/

DISCUSSION...THE RETROGRADING UPPER LOW APPROACHING FROM THE EAST
IS HELPING TO PRODUCE A FEW MORE SMALL SHOWERS AROUND THE REGION
THIS AFTERNOON THAN PREVIOUSLY ANTICIPATED...BUT THUS FAR THUNDER
HAS BEEN EXTREMELY LIMITED BECAUSE MOISTURE DEPTH IS GENERALLY NOT
SUFFICIENT FOR DEEP CONVECTION AND INSTABILITY IS MARGINAL AT BEST.
IF ANY OF THESE SHOWERS MANAGE TO INTERRUPT OUTDOOR ACTIVITIES
THROUGH THE REMAINDER OF THE AFTERNOON EXPECT THE DISRUPTION TO BE
RATHER BRIEF AND FOR MOST OF THE ACTIVITY TO BE DYING OFF RATHER
QUICKLY AROUND SUNSET. THIS WILL LEAVE MOSTLY CLEAR TO PARTLY CLOUDY
CONDITIONS THROUGH THE REMAINDER OF THE NIGHT WITH POTENTIAL FOR
EARLY MORNING DENSE FOG QUITE LOW.

FOR TOMORROW THE UPPER LOW WILL BE IN AN EVEN BETTER POSITION TO
ENHANCE RAIN CHANCES...ESPECIALLY OVER FAR EASTERN PORTIONS OF
EASTERN MS WHERE STRONGER EASTERLY LOW LEVEL FLOW MAY HAVE POTENTIAL
TO IMPROVE MOISTURE DEPTH ISSUES. ELSEWHERE ANTICIPATE ONLY ISOLATED
AFTERNOON SHOWERS AND STORMS AT BEST WITH PARAMETER SPACE AND
EXPECTED AVAILABLE INSTABILITY LIKELY NOT SUFFICIENT FOR MUCH SEVERE
STORM RISK. HEAT HAS EBBED SLIGHTLY TODAY FROM PEAK VALUES A FEW
DAYS AGO AND EXPECT THIS OVERALL VERY SLIGHT COOLING TREND TO
PERSIST ON TUESDAY...ALTHOUGH NO DOUBT TEMPS WILL STILL PEAK ABOVE
NORMAL IN THE AFTERNOON.

BY WEDNESDAY THE CLOSED UPPER LOW WILL REALLY BE DEVOLVING INTO A
NORTH-SOUTH ORIENTED SHEAR AXIS ACROSS THE LOWER MS VALLEY WITH
PREVIOUSLY-PERSISTENT EASTERLY FLOW LACKING MUCH MOISTURE RECOVERY
TRANSITIONING TO MORE SOUTHERLY BY LATE IN THE DAY. ACTIVATING
WESTERLIES TO OUR NORTH WILL TRY TO DROP A DISTURBANCE TOWARD THE
MENTIONED SHEAR AXIS ATOP THE REGION BY LATER IN THE DAY WHICH
WILL...IN TURN...DRIVE A WEAK COLD FRONT TOWARD THE ARKLAMISS DELTA
BY THIS TIME AS WELL. MODEL GUIDANCE SUGGESTS SIGNIFICANTLY
INCREASING RAIN CHANCES OVER OUR AREA IN RESPONSE TO ALL THIS
WEDNESDAY...BUT BLENDED POPS WERE REDUCED A BIT CONSIDERING AREA-
WIDE DRY ANOMALIES WILL BUCK AN ATTEMPT TO CHANGE THE PATTERN UNTIL
A DECISIVE FEATURE (SUCH AS A FRONT) WORKS TOWARD THE HEART OF THE
REGION. ALONG WITH REDUCING POPS SOME ON WEDNESDAY...TEMPS WERE
RAISED...ALTHOUGH NOT ENOUGH TO REVERSE THE CONTINUED GRADUAL
COOLING TREND.

STILL LOOKS LIKE LATE WEDNESDAY NIGHT INTO THURSDAY WILL BE WHEN THE
DECISIVE FRONT AND ASSOCIATED DISTURBANCE SWING INTO THE REGION AND
CATALYZE INCREASING GULF MOISTURE INTO A GOOD COVERAGE OF SHOWERS
AND STORMS. AT THIS POINT THE POTENTIAL FOR ANY HAZARDOUS WEATHER
DOES NOT LOOK HIGH ENOUGH TO WARRANT MENTION IN THE HWO...BUT OF
COURSE WE WILL CONTINUE TO MONITOR TRENDS. TEMPERATURES WILL DROP
WITH THE INCOMING FRONT...CLOUDS AND RAIN ALTHOUGH CONDITIONS WILL
REMAIN HUMID UNTIL A SECOND COLD FRONT COMES THROUGH TO CLEAR OUT
THE AIR MASS COMPLETELY DURING THE WEEKEND.

TIMING OF THIS SECOND COLD FRONT IS DIFFICULT GIVEN MODEL SPREAD AND
AT LEAST SOME CHANCES OF SHOWERS AND STORMS WILL CONTINUE FOR A FEW
DAYS UNTIL ITS PASSAGE. HOPEFULLY IN THAT FEW DAY INTERIM LATE THIS
WEEK MANY FOLKS WILL BE ABLE TO GET MORE THAN TRIVIAL AMOUNTS OF
WELCOME RAIN.

BY EARLY WEEK MOST OF THE REGION SHOULD ENJOY AT LEAST TEMPORARILY
COOLER AND DRIER CONDITIONS...ALTHOUGH THERE IS DEFINITELY NO
CERTAINTY THAT THE PREVIOUS BAROCLINIC ZONE MIGHT NOT WORK BACK
NORTH INTO THE REGION FROM THE GULF RELATIVELY QUICKLY. BUT PERHAPS
THE LATTER IS WHAT THE REGION NEEDS TO REALLY START TO GET OUT OF
THE MID TO LATE SUMMER DRY SPELL. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  94  71  93 /   5  14  13  24
MERIDIAN      70  90  71  92 /   5  25  20  32
VICKSBURG     70  94  72  93 /   5  13   8  23
HATTIESBURG   73  91  71  92 /   8  24  18  31
NATCHEZ       71  92  71  92 /   6  20  10  23
GREENVILLE    71  95  72  92 /   5   7  10  37
GREENWOOD     71  94  72  92 /   5   9  10  32

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Sep 7, 12:49 PM CST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
149 PM CDT MON SEP 7 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
149 PM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL AND SOUTH MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

DL

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Catahoula

When
September 8, 12:00 AM CST to September 30, 11:59 PM CST
Where
Catahoula forecast zone
Crop damage
$200,000
Reported by
Drought Monitor
Coordinates
31.666, -91.847 (the zone’s center; the record gives no point)

The very dry conditions continued across northeast Louisiana during September. The extended dry stretch resulted in an area of severe (D2) drought developing across Catahoula Parish by September 8th. Approximately 5 to 25 percent of Normal rainfall occurred across this area in August and 25 to 50 percent of normal in September. Crops were put under more stress from the dry and hot conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601225.